3D_DFKN_PLMS.pdf (470.86 kB)

On integrability in Grassmann geometries: integrable systems associated with fourfolds in Gr(3, 5)

Download (470.86 kB)
journal contribution
posted on 18.12.2017, 14:20 by B. Doubrov, Evgeny Ferapontov, B. Kruglikov, Vladimir Novikov
Let Gr(d; n) be the Grassmannian of d-dimensional linear subspaces of an n-dimensional vector space V n. A submanifold X Gr(d; n) gives rise to a differential system ⊂(X) that governs d-dimensional submanifolds of V n whose Gaussian image is contained in X. Systems of the form Σ(X) appear in numerous applications in continuum mechanics, theory of integrable systems, general relativity and differential geometry. They include such wellknown examples as the dispersionless Kadomtsev-Petviashvili equation, the Boyer-Finley equation, Plebansky's heavenly equations, and so on. In this paper we concentrate on the particularly interesting case of this construction where X is a fourfold in Gr(3; 5). Our main goal is to investigate differential-geometric and integrability aspects of the corresponding systems Σ(X). We demonstrate the equivalence of several approaches to dispersionless integrability such as • the method of hydrodynamic reductions, • the method of dispersionless Lax pairs, • integrability on solutions, based on the requirement that the characteristic variety of system Σ(X) defines an Einstein-Weyl geometry on every solution, • integrability on equation, meaning integrability (in twistor-theoretic sense) of the canonical GL(2;R) structure induced on a fourfold X ⊂ Gr(3; 5). All these seemingly different approaches lead to one and the same class of integrable systems Σ(X). We prove that the moduli space of such systems is 6-dimensional. We give a complete description of linearisable systems (the corresponding fourfold X is a linear section of Gr(3; 5)) and linearly degenerate systems (the corresponding fourfold X is the image of a quadratic map P4 99K Gr(3; 5)). The fourfolds corresponding to `generic' integrable systems are not algebraic, and can be parametrised by generalised hypergeometric functions.

Funding

The research of E Ferapontov was partially supported by the EPSRC grant EP/N031369/1.

History

School

  • Science

Department

  • Mathematical Sciences

Published in

Proceedings of the London Mathematical Society

Volume

116

Issue

5

Pages

1269 - 1300

Citation

DOUBROV, B. ...et al., 2018. On integrability in Grassmann geometries: integrable systems associated with fourfolds in Gr(3, 5). Proceedings of the London Mathematical Society, 116(5), pp.1269-1300.

Publisher

Wiley (© London Mathematical Society)

Version

AM (Accepted Manuscript)

Publisher statement

This work is made available according to the conditions of the Creative Commons Attribution-NonCommercial 4.0 International (CC BY-NC 4.0) licence. Full details of this licence are available at: https://creativecommons.org/licenses/by-nc/4.0/

Acceptance date

11/12/2017

Publication date

2018-01-31

Notes

This is the accepted version of the following article: DOUBROV, B. ...et al., 2018. On integrability in Grassmann geometries: integrable systems associated with fourfolds in Gr(3; 5). Proceedings of the London Mathematical Society, 116(5), pp.1269-1300, which has been published in final form at https://doi.org/10.1112/plms.12114.

ISSN

0024-6115

eISSN

1460-244X

Language

en

Exports